Illinois, 2017

Damaging Winds in Illinois, May 10, 2017

May 10, 2017 · NWS DVN · 3 events in 2 counties and zones

Severe thunderstorms developed along a warm front during the afternoon and evening, bringing a few reports of strong damaging winds, and heavy downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed along a warm front during the afternoon and evening, bringing a few reports of strong damaging winds, and heavy downpours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 10, 2:09 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, May 10, 2:09 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
309 PM CDT Wed May 10 2017

.SYNOPSIS...
Issued at 305 PM CDT Wed May 10 2017

Severe weather event underway with Severe Thunderstorm Watch
#203 generally along and south of I80 through 8 PM CDT. Latest sfc
analysis suggests the main warm front located from near Fairfield
IA, to Burlington, and to south of Monmouth in west central IL. LLVL
CAPE and baroclinicity gradients draped from west-to-east acrs the
southern third of the DVN CWA and highway for enhanced convective
swaths through early evening. Then drier pattern for end of the week
into the weekend, with a warm up on the way as the weekend progresses.
Then the latest run medium range models still advertising a
warmer, more summer like pattern next week with the convective
storm track laying out in or near the DVN CWA at times.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 305 PM CDT Wed May 10 2017

Tonight...As mentioned above, severe event ongoing generally along
and especially south of I80 in more favorable shear  combined with
adequate thermodynamics. Some impressive 0-3KM SRH values currently
migrating out of south central IA into southeastern IA combined with
1000-2000 J/KG CAPES. Locally heavy rainfall of 1-2 inches and flash
flooding also a possibility. Then several of the latest HiRes
solutions/CAM's continue with their trends of progressing most of
the organized convection east and southeast of the DVN CWA by 00z-
01z. Just lingering light showers and lowering cloud bases behind
this activity acrs much of the CWA overnight. Many of the models also
have trended further south acrs MO with main cold front and wake
llvl cool pool that the nocturnal LLJ will impinge on. Thus this
heavier overnight convection and heavy rain/flooding threat may lay
out ideally south of our area of concern acrs central MO. Locally
more in the way of post-frontal cooling north-northeast sfc flow,
clouds and lingering pockets of lighter rain or showers.

Thursday...With more progressive southward surge of the main front
and boundary layer northerly flow push, there may not be much in the
way of lingering overrunning showers even in the southern CWA after
mid morning. Lingering elevated thunder threat also appears to be
shifting to the south. Fcst highs banking on some thinning of the
overcast especially along and north of I80.

.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 305 PM CDT Wed May 10 2017

After an active Wednesday into early Thursday, look for mainly
quiet weather heading into the weekend.

Thursday night through Tuesday...After the upper level trough and
cold front move through the region Thursday, expect upper level
ridging and surface high pressure to gradually build across the
middle Mississippi River Valley beginning on Friday. On Saturday
morning, the GFS, NAM and Canadian are trying to hint at some
light sprinkles or rain showers across the far east CWA as a jet
streak rounds the back of the upper level trough. However,
moisture appears to lack consistency at all levels, so will
likely only end up with cloud cover. Nonetheless, expect mostly
sunny skies through the weekend and early next week, with high
temperatures gradually warming into the upper 70s and lower 80s as
winds become southerly and upper level heights increase.

Tuesday on...Models begin to diverge on possible scenarios
beginning in this period. Consistency does exist, however, on
things becoming active as series of upper level shortwaves and
troughs impact our region beginning Tuesday. At this time, the
potential does exist for showers and thunderstorm development as
there is indication of decent Gulf moisture transport and decent
buoyancy. It's too early for talk of severe weather, but this
potential will need to be monitored in the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1239 PM CDT Wed May 10 2017

Busy aviation forecast as thunderstorms will affect many of the
sites in the next six hours, some of these storms will be severe
with damaging winds, hail and tornadoes all possible. IFR cigs and
even some vsbys are possible in the heavier rain. After the
convective weather, expect a wind shift, slightly cooler temps and
with it, the chance for MVFR and possibly IFR cigs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs/12
SHORT TERM...Gibbs/12
LONG TERM...12/Speck
AVIATION...Gibbs
Hazardous weather outlook, May 10, 3:55 AM CST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
455 AM CDT Wed May 10 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
455 AM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible across much of the outlook area
this afternoon and evening. The Storm Prediction Center has a
placed a slight risk over the area roughly south of a line from
Independence Iowa to Freeport Illinois.

Scattered thunderstorms will move through eastern Iowa and
northwest Illinois this morning. These are not expected to be
severe, but may produce locally heavy downpours, frequent
lightning and small hail.

Thunderstorms are expected to redevelop this afternoon and
continue into this evening. Some of these may be severe, with a
threat of large hail, damaging winds and a few tornadoes. The
initial severe weather threat will be associated with supercell
thunderstorms over eastern Iowa and northwest Illinois after 2
pm. These will be closely linked to the location of a warm front,
which remains uncertain at this time.

From late afternoon into the evening, more widespread coverage of
thunderstorms is expected ahead of an advancing cold front. In
addition to the continued potential for severe weather, these
storms may also produce locally heavy rainfall and a threat of
flash flooding.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Sheets

In the hours before

Local storm report, May 10, 4:45 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HEAVY RAIN       4 W MOUNT PLEASANT      40.97N 91.63W
05/10/2017  M2.09 INCH       HENRY              IA   TRAINED SPOTTER

            TOTAL THROUGH 545 PM

&&

ERVIN
Local storm report, May 10, 4:51 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
551 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HEAVY RAIN       3 SSW CENTER JUNCTION   42.08N 91.11W
05/10/2017  M1.30 INCH       JONES              IA   TRAINED SPOTTER

            RAINFALL SINCE 915AM

&&

PETERS
Local storm report, May 10, 4:52 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     5 WSW MACOMB            40.44N 90.77W
05/10/2017                   MCDONOUGH          IL   TRAINED SPOTTER

            TREE BLOWN DOWN, ONTO HOME ROOF.

&&

ERVIN
Local storm report, May 10, 5:05 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     MACOMB                  40.47N 90.68W
05/10/2017                   MCDONOUGH          IL   TRAINED SPOTTER

            TREE DOWN ON POWER POLE ON MAPLE AVE NEAR THE HIGH
            SCHOOL, TIME ESIMATED ON RADAR.

&&

PETERS
Local storm report, May 10, 5:11 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     MACOMB                  40.47N 90.68W
05/10/2017                   MCDONOUGH          IL   TRAINED SPOTTER

            TREE DOWN ON POWER POLE ON MAPLE AVE NEAR THE HIGH
            SCHOOL, TIME ESIMATED ON RADAR.

&&

PETERS
Local storm report, May 10, 5:29 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       1 W BETTENDORF          41.56N 90.49W
05/10/2017  M1.76 INCH       SCOTT              IA   TRAINED SPOTTER

            RAINFALL SO FAR TODAY...0.77 INCHES SINCE 430 PM

0620 PM     HEAVY RAIN       4 N MARENGO             41.85N 92.07W
05/10/2017  M1.25 INCH       IOWA               IA   TRAINED SPOTTER

0530 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
05/10/2017  M1.52 INCH       CEDAR              IA   CO-OP OBSERVER

            RAINFALL IN THE PAST 8 HOURS.

0545 PM     HEAVY RAIN       5 E CANTRIL             40.64N 91.98W
05/10/2017  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAINFALL TODAY.

0502 PM     TSTM WND GST     MONMOUTH                40.91N 90.64W
05/10/2017  E50 MPH          WARREN             IL   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

GROSS

The radar

The Lincoln radar (KILX), 119 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDonough

When
May 10, 5:35 PM CST
Where
McDonough County, 0.53 mi W of Macomb
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.470, -90.680

A trained spotter reported a tree down on a power pole on Maple Avenue near the high school.

Thunderstorm Wind, McDonough

When
May 10, 5:46 PM CST
Where
McDonough County, 0.87 mi SE of Argyle Lake Sp
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.440, -90.770

A trained spotter reported a tree blown down, onto the roof of a home.

Thunderstorm Wind, Warren

When
May 10, 5:50 PM CST
Where
Warren County, 2.09 mi SW of Kirkwood
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.850, -90.780

The county emergency manager reported two tall pine trees were uprooted at a residence near the county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703083, 703085, 703082.